Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Tucson, AZ

April 6, 2009

NWS Tucson, AZ issued this red flag warning at Apr 6, 2009, 10:22 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2009, 10:22 AM MST (17:22 UTC)
Expired
Apr 6, 2009, 6:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 061722
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1022 AM MST MON APR 6 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
COCHISE...EASTERN PIMA...SOUTHERN GRAHAM...SOUTHEASTERN PINAL AND
SOUTHERN GREENLEE COUNTIES FOR LOW HUMIDITIES...STRONG WINDS AND
HIGH TO VERY HIGH FIRE DANGER RATING...

.STRONG EASTERLY SURFACE WINDS HAVE DEVELOPED THIS MORNING DUE TO
A STRONG SURFACE GRADIENT THAT HAS SET UP OVER THE AREA. STRONG
EASTERLY WINDS WILL CONTINUE THROUGH THE EARLY EVENING. THE COMBINATION
OF THESE WINDS...LOW RELATIVE HUMIDITIES AND HIGH TO VERY HIGH FIRE
DANGER ALREADY IN PLACE ACROSS THE REGION WILL RESULT IN RED FLAG
CONDITIONS.

AZZ147-148-070100-
/O.NEW.KTWC.FW.W.0009.090406T1722Z-090407T0100Z/
ARIZONA FIRE WEATHER ZONE 147
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-CORONADO NF/PAPAGO BIA/TDC-
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
1022 AM MST MON APR 6 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

STRONG EASTERLY SURFACE WINDS HAVE DEVELOPED THIS MORNING DUE TO
A STRONG SURFACE GRADIENT THAT HAS SET UP OVER THE AREA...RESULTING
IN STRONG AND GUSTY EASTERLY WINDS ACROSS SOUTHEAST ARIZONA...MAINLY
FROM EASTERN PIMA AND PINAL COUNTIES EASTWARD. SUSTAINED 20 FOOT
EAST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO 45 MPH CAN BE
EXPECTED THROUGH THE EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

&&

$$
1 follow-up statement
000 
WWUS85 KTWC 070051
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
551 PM MST MON APR 6 2009

AZZ147-148-070200-
/O.EXP.KTWC.FW.W.0009.000000T0000Z-090407T0100Z/
ARIZONA FIRE WEATHER ZONE 147
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-CORONADO NF/PAPAGO BIA/TDC-
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
551 PM MST MON APR 6 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. 

SUSTAINED WIND SPEEDS HAVE BEGUN TO DIMINISH OVER THE WARNING
AREA...WITH MOST LOCATIONS HAVING ALREADY SUBSIDED BELOW RED FLAG
CRITERIA. RELATIVE HUMIDITY VALUES WILL LIKELY REMAIN BELOW OR
NEAR THE 15 PERCENT THRESHOLD UNTIL SUNSET BEFORE BEGINNING THEIR
RECOVERY. WHILE AN OCCASIONAL GUST MAY INTRODUCE SHORT LIVED RED
FLAG CONDITIONS THROUGH SUNSET...THE WIDESPREAD THREAT HAS PASSED.
THAT SAID...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 6, 8:30 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 6, 8:30 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
830 AM MST MON APR 6 2009

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL PROVIDE MUCH WARMER
TEMPERATURES TO SOUTHEAST ARIZONA TODAY AND TUESDAY. THE NEXT
PACIFIC STORM SYSTEM WILL ARRIVE IN THE GREAT BASIN WEDNESDAY
PROVIDING STRONG GUSTY WINDS AND COOLER TEMPERATURES.  ANOTHER
STRONG PACIFIC STORM SYSTEM WILL BRING STRONG WINDS ON FRIDAY...AS
WELL AS SHOWERS AND MUCH COOLER TEMPERATURES ON SATURDAY.

&&

.DISCUSSION...DECENT EAST/SOUTHEAST GRADIENT COUPLED WITH CIRRUS DID
A NUMBER ON OUR MIN TEMPERATURE FORECAST...WITH A LOW OF ONLY
56...AND THAT OCCURRED AT KTUS AT 110 AM. THE LOWEST TEMPERATURE AT
SUNRISE WAS 59. THIS WARM START WILL HELP ENCOURAGE TEMPERATURES TO
CRUISE WELL ABOVE CLIMO WELL INTO THE 80S IN THE LOWER
DESERTS/TUCSON TODAY. COMPRESSIONAL WARMING COMPLIMENTS OF DOWNSLOPE
SOUTHEAST WINDS WONT HURT EITHER. 12Z NAM SUGGESTS SOUTHEAST WINDS
SUSTAINED NEAR 18-20 KTS AT MIDDAY...WITH A GUSTS NEAR 30 MPH.
AIRMASS STILL VERY DRY WITH 12Z KTWC SOUNDING SHOWING .16 PW AND
SURFACE DEWPOINTS EXPECTED TO REMAIN IN THE SINGLE DIGITS AT MOST
LOCALES. THEREFORE...ISOLATED/SHORT-LIVED RED FLAG CRITERIA ARE
POSSIBLE ESPECIALLY EAST OF TUCSON BEGINNING AROUND MIDDAY.

TOMORROW LOOKS LIKE THE WARMEST DAY AS EXPECTED...AND WILL LIKELY
RAISE KTUS EXPECTED HIGH TO 90 FOR TOMORROW ON THE AFTERNOON
PACKAGE. ALSO...FIRE WEATHER FORECASTER WILL BE WATCHING FIRE
WEATHER POTENTIAL FOR THE NEXT STORM SYSTEM...CURRENTLY NEAR
35N/135W...CROSSING THROUGH THE GREAT BASIN ON WEDNESDAY...AND WILL
CONSIDER A FIRE WEATHER WATCH FOR STRONG WINDS ON WEDNESDAY. WILL
ALSO DISCUSS LATEST TRENDS OF STRONG EASTER WEEKEND SYSTEM IN
AFTERNOON DISCUSSION.

&&

.FIRE WEATHER...AN INCREASE IN EASTERLY SURFACE WINDS IS EXPECTED
TODAY. THESE WINDS IN COMBINATION WITH CONTINUED VERY DRY CONDITIONS
MAY RESULT IN A FEW ISOLATED LOCATIONS MEETING RED FLAG CRITERIA FOR
A COUPLE OF HOURS IN THE EARLY AFTERNOON...MAINLY IN GRAHAM AND
COCHISE COUNTIES. THESE CONDITIONS ARE NOT EXPECTED TO BE LONG LIVED
OR WIDESPREAD...SO NO WATCHES OR WARNINGS ARE PLANNED AT THIS TIME.
ANOTHER STORM SYSTEM IN THIS ACTIVE PATTERN IS EXPECTED TO MOVE
THROUGH THE GREAT BASIN WEDNESDAY...AND MAY TRIGGER CRITICAL FIRE
WEATHER THRESHOLDS AS MOISTURE ASSOCIATED WITH THIS SYSTEM WILL
REMAIN NORTH OF SE AZ...YET WINDS ARE EXPECTED TO REACH BREEZY TO
WINDY CONDITIONS. AT THIS TIME...MAIN AREA OF CONCERN WOULD BE
COCHISE...GRAHAM AND GREENLEE COUNTIES.

&&

.AVIATION...SCATTERED HIGH CLOUDS...MAINLY ABOVE 15KFT AGL...WILL
REMAIN OVER THE AREA TODAY THEN DIMINISH THIS EVENING AS MAIN PLUME
STAYS SOUTH OF THE BORDER. MAIN FORECAST CONCERN AT THE TERMINAL
SITES TODAY WILL BE GUSTY EAST WINDS AS SURFACE HIGH PRESSURE SLIDES
DOWN THE FRONT RANGE. EASTERLY SURFACE WINDS INCREASING THIS MORNING
10-20 KTS WITH GUSTS OF 15-25 KTS. WIND SPEEDS DIMINISHING AFTER
SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 6, 6:35 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
635 AM MST MON APR 6 2009

AZZ019-029>035-071400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
635 AM MST MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WINDS RETURN TO THE AREA WEDNESDAY AS A STORM SYSTEM
MOVES THROUGH THE GREAT BASIN. WIND SPEEDS MAY BE NEAR ADVISORY
LEVELS AND COMBINED WITH LOW RELATIVE HUMIDITY VALUES AND HIGH
FIRE DANGER...CRITICAL FIRE WEATHER THRESHOLDS MAY BE TRIGGERED
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.